Ohio, 2018Damaging Winds in Ohio, May 30, 2018
May 30, 2018 · NWS CLE · 4 events in 3 counties and zones
A warm front lift north across Ohio during the afternoon May 30th causing a broken line of showers and thunderstorms to develop. A couple segments of the line became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lift north across Ohio during the afternoon May 30th causing a broken line of showers and thunderstorms to develop. A couple segments of the line became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 30, 2:38 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, May 30, 2:38 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
338 PM EDT Wed May 30 2018
.SYNOPSIS...
The remnants of Alberto will continue to move north through
Indiana and force a trough of low pressure to lift north across
the local area tonight. A weak ridge extending west from high
pressure just off the New England coast will develop late
tonight across the local area. Low pressure will move northeast
through the central Great Lakes and force a cold front southeast
across the local area Friday. A ridge will build southeast
across the area during the early part of the weekend.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
Remnants of Alberto will continue to move north through Indiana
and will force a trough of low pressure to lift north across the
local area. Showers and thunderstorms will continue to develop
along this boundary through the evening into tonight. There is
the potential that a few of these storms could become severe
over the next several hours. 850 mb winds are in the middle 40s
and model soundings suggest at Toledo and Findlay that a bit of
this wind will mix down to the surface for a brief period later
this evening across western Ohio. Could see a few wind gusts to
30 MPH at times.
Anticipating as the sun sets, much of the convection will begin
to wane as it appears to be diurnally driven. Until then,
soundings support a nearly saturated sounding with a hint of an
inverted V developing. However, thunderstorm bases are expected
to be relatively high so tornado threat appears to be minimized.
Precipitable water values will run between 2.00" and 2.15"
across the western half of the area making the atmosphere very
wet and potential exists for very heavy rain early this evening.
Model soundings support some drying aloft with time overnight.
The convection is expected to move east across the area
overnight with the trough axis and gradually taper off in the
east tomorrow. Some lingering moisture will hang around for
Thursday and with upper level positive vorticity maximum sliding
southeast into the region, can't rule out some scattered showers
and thunderstorms.
Tropical air mass will keep temperatures quite warm across the
area through the next 36 hours. Overnight lows in the upper 60s
to lower 70s and highs on Thursday in the upper 80s west and
middle 80s elsewhere.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The short term forecast begins on Friday with an upper level
shortwave trough moving through the Great Lakes region, exiting to
the east coast. At the surface, a cold front will traverse the area
from the northwest to the southeast bringing showers and
thunderstorms for much of Friday. Models are in fairly good
agreement on the timing of the cold front and all of the rain should
be gone with the frontal passage on early Saturday morning. An upper
level ridge and a surface low will build in for Saturday, allowing
for a dry forecast for the first half of the weekend. A new upper
trough begins digging in on Sunday morning, supporting a surface low
over the central Great Lakes, diurnal showers and storms look like a
possibility on Sunday afternoon but much of the precipitation may be
with the front itself on Sunday night or beyond. At this point, only
will put a chance pops in the forecast for now until better timing
can be refined. Temperatures look seasonable for this forecast
period, albeit much cooler than the past week or so.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Once the upper trough and surface low and associated cold front move
through the region by Monday morning, the long term forecast looks
dry and comfortable. A large upper ridge will build into the region
supporting a strong surface high over the Ohio Valley. This should
squash any precipitation chances through Wednesday. The current
blend of extended guidance has seasonable temperatures, but they
seem somewhat low for a dry forecast period with partly cloudy skies
and have therefore biased temperatures a degree or two above
guidance but this have need to be increased in future forecasts.
&&
.AVIATION /18Z Wednesday THROUGH Monday/...
Convection continues to develop across the southern half of Ohio
and will continue to move north toward the area. As this
activity increases in areal coverage through the rest of the
afternoon and evening, there is the potential for locally heavy
rain. Will go with visibilities in general down to 4 miles but
we could see brief periods of lower visibilities in the heaviest
rainfall. As remnants of Alberto push north of the area later
tonight, the threat for showers and thunderstorms will diminish
from west to east late tonight into tomorrow morning. Winds
will be maintained at 15 to 25 knots with occasional gusts to 30
knots possible at Toledo and Findlay. Otherwise, lighter winds
eastern areas. Winds overall will diminish overnight with
passage of the remnant low pressure system.
OUTLOOK...NON-VFR possible Thursday night through Friday night
and briefly on Sunday.
&&
.MARINE...
The remnant low pressure of Alberto over western Indiana will
continue north into the central Great Lakes tonight before
continuing northward into Canada tomorrow. As the center of the low
approaches closer to the area, winds will be on the increase from
the southeast for tonight into early tomorrow. Generally believe
that winds will stay below small craft advisory criteria and the
southerly flow will keep waves at a minimum for our nearshore areas.
There will be a slight break in the winds for Thursday night as the
low departs the region. Winds will be out of the southwest to start
on Friday, as the cold front approaches and then passes over the
region, winds will shift around to the northwest behind the front
and cause some choppy conditions. High pressure building in for
Saturday will allow for northeasterly flow which should be light
enough to not cause any issues but this will need to be monitored in
future marine updates.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Lombardy
MARINE...Sefcovic
Hazardous weather outlook, May 30, 9:02 AM EST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1002 AM EDT Wed May 30 2018
LEZ142>147-162>167-311415-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
1002 AM EDT Wed May 30 2018
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and Tonight.
Warm and moist air will remain over the region this afternoon and
tonight. A warm front will lift north across the area later today
causing scattered showers and thunderstorms to develop. A few of the
thunderstorms will become strong. Locally heavy rainfall can also be
expected with any of the strong storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ003-006>013-017>023-027>033-036>038-047-311415-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Hancock-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
1002 AM EDT Wed May 30 2018
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...Today and Tonight.
Warm and moist air will remain over the region this afternoon and
tonight. A warm front will lift north across the area later today
causing scattered showers and thunderstorms to develop. A few of the
thunderstorms will become strong. Locally heavy rainfall can also be
expected with any of the strong storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-148-149-168-169-OHZ014-089-PAZ001>003-311415-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Ashtabula Inland-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
1002 AM EDT Wed May 30 2018
This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and
northwest Pennsylvania.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 30, 3:58 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Cleveland OH
458 PM EDT WED MAY 30 2018
OHZ017-027-036-302200-
Wyandot-Marion-Hancock-
458 PM EDT WED MAY 30 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MARION...WYANDOT AND
HANCOCK COUNTIES...
At 457 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dunkirk to near La Rue. Movement was
north at 50 mph.
Winds in excess of 40 mph are possible with these storms. Brief
heavy rainfall and lightning can also be expected.
LAT...LON 4116 8388 4109 8343 4099 8342 4099 8318
4097 8313 4070 8311 4070 8308 4043 8303
4044 8325 4051 8325 4051 8342 4068 8342
4070 8344 4071 8349 4082 8351 4082 8388
TIME...MOT...LOC 2057Z 164DEG 45KT 4080 8369 4057 8328
ClarkSpecial weather statement, May 30, 4:25 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Cleveland OH
525 PM EDT WED MAY 30 2018
OHZ028-036-037-302230-
Crawford-Marion-Morrow-
525 PM EDT WED MAY 30 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MARION...MORROW AND
CRAWFORD COUNTIES...
At 524 PM EDT, a strong thunderstorm was located near Marion, moving
north at 35 mph.
Wind gusts up to 50 mph are possible with this storm. Brief heavy
rainfall will also accompany thunderstorms this afternoon.
LAT...LON 4036 8293 4041 8293 4042 8302 4043 8303
4044 8305 4062 8311 4093 8311 4084 8273
4071 8273 4071 8266 4068 8265 4036 8264
4034 8265
TIME...MOT...LOC 2124Z 172DEG 29KT 4057 8300
ClarkThunderstorm Wind, Wyandot
- When
- May 30, 4:33 PM EST
- Where
- Wyandot County, Upper Sandusky
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.830, -83.280
Thunderstorm winds downed a couple trees in the Upper Sandusky area.
Thunderstorm Wind, Lucas
- When
- May 30, 5:44 PM EST
- Where
- Lucas County, Pt Place
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.720, -83.480
Thunderstorm winds downed a tree and large tree limb.
Thunderstorm Wind, Lucas
- When
- May 30, 5:46 PM EST
- Where
- Lucas County, Oregon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.650, -83.430
Thunderstorm wind gusts were estimated at 60 mph.
Thunderstorm Wind, Holmes
- When
- May 30, 7:53 PM EST to 8:05 PM EST
- Where
- Holmes County, 0.33 mi S of Millersburg to 0.97 mi WNW of Charm
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.545, -81.921
Thunderstorm winds downed several trees in the Millersburg area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Virginia, May 30 to 31, 20183 deaths · $5.2 million · 55 events
- Debris Flow in North Carolina, May 30, 20182 deaths · $550,000 · 1 event
- Dense Fog in California, May 30, 201820 injured · 1 event
- Rip Current in Texas, May 30, 20181 death · 1 event
- Tornado and Flash Flooding in Illinois, May 30, 2018$350,000 · EF0 · 17 events
- Flash Flood and Hail in Mississippi, May 30, 2018$194,000 · 1.5 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, May 30 to 31, 2018$39,000 · 2 in hail · 31 events
- Hail and Damaging Winds in Mississippi, May 30, 2018$106,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, May 30 to 31, 2018$23,000 · 1 in hail · 17 events
- Damaging Winds in Kentucky, May 30 to 31, 2018$35,000 · 2 events
- Hail and Damaging Winds in Texas, May 30, 20182.5 in hail · 18 events
- Hail and Damaging Winds in Oklahoma, May 30, 20181.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757186, 757188, 757189, 757187.